On the Parameterized Complexity for Token Jumping on Graphs

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8402)


Suppose that we are given two independent sets I 0 and I r of a graph such that ∣ I 0 ∣ = ∣ I r  ∣, and imagine that a token is placed on each vertex in I 0. Then, the token jumping problem is to determine whether there exists a sequence of independent sets which transforms I 0 into I r so that each independent set in the sequence results from the previous one by moving exactly one token to another vertex. Therefore, all independent sets in the sequence must be of the same cardinality. This problem is PSPACE-complete even for planar graphs with maximum degree three. In this paper, we first show that the problem is W[1]-hard when parameterized only by the number of tokens. We then give an FPT algorithm for general graphs when parameterized by both the number of tokens and the maximum degree. Our FPT algorithm can be modified so that it finds an actual sequence of independent sets between I 0 and I r with the minimum number of token movements.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bonamy, M., Johnson, M., Lignos, I., Patel, V., Paulusma, D.: On the diameter of reconfiguration graphs for vertex colourings. Electronic Notes in Discrete Mathematics 38, 161–166 (2011)CrossRefGoogle Scholar
  2. 2.
    Bonsma, P., Cereceda, L.: Finding paths between graph colourings: PSPACE-completeness and superpolynomial distances. Theoretical Computer Science 410, 5215–5226 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Cereceda, L., van den Heuvel, J., Johnson, M.: Finding paths between 3-colourings. J. Graph Theory 67, 69–82 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Gopalan, P., Kolaitis, P.G., Maneva, E.N., Papadimitriou, C.H.: The connectivity of Boolean satisfiability: computational and structural dichotomies. SIAM J. Computing 38, 2330–2355 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Hearn, R.A., Demaine, E.D.: PSPACE-completeness of sliding-block puzzles and other problems through the nondeterministic constraint logic model of computation. Theoretical Computer Science 343, 72–96 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Hearn, R.A., Demaine, E.D.: Games, Puzzles, and Computation. A K Peters (2009)Google Scholar
  7. 7.
    Ito, T., Demaine, E.D.: Approximability of the subset sum reconfiguration problem. To appear in J. Combinatorial Optimization, doi:10.1007/s10878-012-9562-zGoogle Scholar
  8. 8.
    Ito, T., Demaine, E.D., Harvey, N.J.A., Papadimitriou, C.H., Sideri, M., Uehara, R., Uno, Y.: On the complexity of reconfiguration problems. Theoretical Computer Science 412, 1054–1065 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Ito, T., Kamiński, M., Demaine, E.D.: Reconfiguration of list edge-colorings in a graph. Discrete Applied Mathematics 160, 2199–2207 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Ito, T., Kawamura, K., Ono, H., Zhou, X.: Reconfiguration of list L(2,1)-labelings in a graph. In: Chao, K.-M., Hsu, T.-S., Lee, D.-T. (eds.) ISAAC 2012. LNCS, vol. 7676, pp. 34–43. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  11. 11.
    Ito, T., Kawamura, K., Zhou, X.: An improved sufficient condition for reconfiguration of list edge-colorings in a tree. IEICE Trans. on Information and Systems E95-D, 737–745 (2012)Google Scholar
  12. 12.
    Kamiński, M., Medvedev, P., Milanič, M.: Shortest paths between shortest paths. Theoretical Computer Science 412, 5205–5210 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Kamiński, M., Medvedev, P., Milanič, M.: Complexity of independent set reconfigurability problems. Theoretical Computer Science 439, 9–15 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Makino, K., Tamaki, S., Yamamoto, M.: An exact algorithm for the Boolean connectivity problem for k-CNF. Theoretical Computer Science 412, 4613–4618 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Mouawad, A.E., Nishimura, N., Raman, V., Simjour, N., Suzuki, A.: On the parameterized complexity of reconfiguration problems. In: Gutin, G., Szeider, S. (eds.) IPEC 2013. LNCS, vol. 8246, pp. 281–294. Springer, Heidelberg (2013)CrossRefGoogle Scholar
  16. 16.
    Niedermeier, R.: Invitation to Fixed-Parameter Algorithms. Oxford University Press (2006)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  1. 1.Graduate School of Information SciencesTohoku UniversitySendaiJapan
  2. 2.Dept. of Mathematics, Computer Science and MechanicsUniversity of WarsawWarsawPoland
  3. 3.Faculty of EconomicsKyushu UniversityHigashi-kuJapan
  4. 4.School of Information ScienceJAISTNomiJapan
  5. 5.Dept. of Electrical Engineering and Computer ScienceIwate UniversityMoriokaJapan

Personalised recommendations